Alert archive / Texas / Red Flag Warnings in 2011

Red Flag Warning 25, NWS San Angelo, TX

May 8, 201110 counties in Texas

NWS San Angelo, TX issued this red flag warning at May 8, 2011, 3:40 AM CDT for 10 counties in Texas. It took effect at May 8, 2011, 1:00 PM CDT. It was in force for 7 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 8, 2011, 3:40 AM CDT (08:40 UTC)
In effect from
May 8, 2011, 1:00 PM CDT
Expired
May 8, 2011, 8:00 PM CDT
In force
7 hr
Issued by
NWS San Angelo, TX

Counties Coke County, TX, Fisher County, TX, Haskell County, TX, Irion County, TX, Jones County, TX, Nolan County, TX, Runnels County, TX, Sterling County, TX, Taylor County, TX, Tom Green County, TX

The radar

The San Angelo radar (KSJT), 88 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 1:40 PM CDTWILDFIRE 90006 Nne Wastella, TX611 GAS PLANT WILDFIRE. FIRE BEGAN ON MAY 8 AND IS 90 PERCENT CONTAINED. RESOURCES HAVE BEEN RELEASED WITH NO FURTHER GROWTH ANTICIPATED. ACREAGE WAS ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2011-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2011-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
6216 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

704 
WWUS84 KSJT 080840
RFWSJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
340 AM CDT SUN MAY 8 2011

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED THIS AFTERNOON...

.THE DRYLINE WILL SURGE EAST TODAY BRINGING VERY DRY AIR TO
WEST CENTRAL TEXAS. THIS DRY AIR COMBINED WITH TEMPERATURES AT OR
ABOVE 100 DEGREES IN MANY AREAS WILL RESULT IN RELATIVE HUMIDITY
VALUES OF 5 TO 15 PERCENT WEST OF A LINE FROM HASKELL TO SAN
ANGELO. SOUTH TO SOUTHWEST WINDS WILL INCREASE TO NEAR 20 MPH DURING
THE AFTERNOON WITH GUSTS OVER 25 MPH AT TIMES. THESE FACTORS WILL
RESULT IN CRITICAL FIRE WEATHER CONDITIONS DURING THE AFTERNOON
AND EVENING HOURS.

TXZ049-054-064>066-071-072-098-113-127-090100-
/O.UPG.KSJT.FW.A.0021.110508T1800Z-110509T0100Z/
/O.NEW.KSJT.FW.W.0025.110508T1800Z-110509T0100Z/
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-HASKELL-JONES-
TAYLOR-
340 AM CDT SUN MAY 8 2011

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES
FOR AREAS GENERALLY WEST OF A HASKELL... TO ABILENE...TO SAN
ANGELO LINE...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA: IN TEXAS...FISHER...NOLAN...STERLING...COKE... 
  RUNNELS...IRION...TOM GREEN...HASKELL...JONES...TAYLOR.

* WIND: SOUTH TO SOUTHWEST AROUND 20 MPH. GUSTS OVER 30 MPH 
  AT TIMES. 

* HUMIDITY: FALLING TO 7 TO 15 PERCENT DURING THE AFTERNOON.

* TIMING: SUNDAY AFTERNOON THROUGH EARLY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

DANIELS

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.SRH.NOAA.GOV/SJT

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this red flag warning went out at May 8, 3:39 AM CDT, 1 minute earlier.

Area forecast discussion, May 8, 3:39 AM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
339 AM CDT SUN MAY 8 2011

.SHORT TERM...
ANOTHER VERY HOT DAY IS IN STORE FOR WEST CENTRAL TEXAS THIS
AFTERNOON...WITH ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE. HIGH
TEMPERATURES YESTERDAY RANGED FROM 96 AT JCT...TO 98 AT ABI...TO 103
AT SJT. 850MB THERMAL RIDGE WILL ONCE AGAIN BUILD INTO THE
AREA...WITH 850 MB TEMPERATURES VERY SIMILAR TO SLIGHTLY WARMER THAN
YESTERDAY. STAYED CLOSER TO THE MET GUIDANCE FOR TEMPS...WITH HIGHS
GENERALLY RANGING FROM 97 TO 103 ACROSS THE REGION. LEE TROUGH WILL
DEVELOP ACROSS THE TEXAS PANHANDLE RESULTING IN SOUTHWEST WINDS
INCREASING TO 15 TO 20 KNOTS...WITH HIGHER GUSTS. CRITICAL FIRE
WEATHER CONDITIONS ARE POSSIBLE ACROSS PARTS OF THE AREA THIS
AFTERNOON...AND THIS IS OUTLINED IN MORE DETAIL IN THE FIRE WEATHER
DISCUSSION BELOW.

DRYLINE WILL BE BISECTING THE CWA LATE THIS AFTERNOON. AHEAD OF THIS
FEATURE...A FAIRLY UNSTABLE ATMOSPHERE WILL BE PRESENT...WITH
SBCAPE VALUES BETWEEN 1500 AND 2000 J/KG AND 0-6 KM BULK SHEAR
INCREASING TO 40 TO 45 KNOTS. NEAR RECORD HIGH TEMPERATURES SHOULD
HELP TO BREAK THE CAP...WITH ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORM DEVELOPING ALONG AND AHEAD OF THE DRYLINE. INCREASED
POPS ACROSS THE EASTERN HALF OF THE AREA. ANY THUNDERSTORMS THAT DO
DEVELOP WILL HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE...BUT
HAVE LEFT SEVERE WORDING OUT OF THE GRIDS AT THIS TIME. THE MAIN
THREAT WITH THE CONVECTION WILL BE LARGE HAIL AND DEADLY LIGHTNING.
MOST OF THE CONVECTION WILL BEGIN TO DISSIPATE BY 03Z WITH THE LOSS
OF DAYTIME HEATING. UNSEASONABLY WARM TEMPERATURES EXPECTED
TONIGHT...WITH LOW TEMPERATURES ON MONDAY ONLY FALLING INTO THE
UPPER 60S TO NEAR 70.

.LONG TERM...
CAP STRENGTHENS FOR MONDAY...BUT WITH THE MAIN UPPER LEVEL TROUGH
PUSHING INTO THE SOUTHERN ROCKIES BY TUESDAY AFTERNOON...MID LEVEL
TEMPERATURES BEGIN TO COOL. WITH MOST OF THIS COOLING OCCURRING
WEST OF THE DRYLINE BEFORE 00Z...DECENT CAPE VALUES AHEAD OF THE
DRYLINE IN EXCESS OF 2500 J/KG WILL LIKELY REMAIN CAPPED.
BUT...CAP MAY WEAKEN JUST ENOUGH TUESDAY EVENING AHEAD OF THE
DRYLINE TO ALLOW A FEW STORMS TO DEVELOP. HAVE EXPANDED THE
MENTION OF POPS TO A LITTLE WIDER AREA.

A LITTLE BETTER CONVECTIVE CHANCES FOR THURSDAY...AS WEAK FRONTAL
BOUNDARY SAGS INTO THE AREA WITH THE PASSAGE OF THE UPPER TROUGH
AXIS. STRONGER FRONT DROPS THROUGH THE AREA FOR THE
WEEKEND...PROVIDING ANOTHER CHANCE OF MUCH NEEDED RAINFALL AND
EVEN SOME SLIGHTLY COOLER TEMPERATURES.

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON AND
EARLY EVENING...OVER MUCH OF THE WESTERN BIG COUNTRY AND PARTS OF
THE CONCHO VALLEY. A RED FLAG WARNING IS IN EFFECT FROM 1 PM CDT
UNTIL 8 PM CDT. A LEE TROUGH WILL DEVELOP ACROSS THE TEXAS
PANHANDLE...RESULTING IN SOUTHWEST WINDS OF 15 TO 20 KNOTS...WITH
GUSTS OVER 25 KNOTS. THIS IN COMBINATION WITH MINIMUM RELATIVE
HUMIDITY VALUES BETWEEN 5 AND 15 PERCENT WILL RESULT IN CRITICAL
FIRE WEATHER CONDITIONS. WINDS ACROSS IRION AND TOM GREEN COUNTY
WILL LIKELY REMAIN JUST BELOW 20 KNOTS...BUT OPTED TO KEEP THESE
COUNTIES IN THE RED FLAG WARNING...GIVEN THE CONTINUED DRY FUELS AND
EXPECTED NEAR CRITICAL FIRE WEATHER CONDITIONS. FIRE DANGER WILL
QUICKLY DIMINISH AFTER SUNSET AS WINDS DIMINISH AND THE DRYLINE
SHIFTS WEST...RESULTING IN HIGHER RELATIVE HUMIDITY VALUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	100  69  98  71  98 /  20  20  10  10  10
SAN ANGELO 	104  69 102  71  99 /  20  20  10  10  10
JUNCTION 	 98  73  98  70  97 /  10  10  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH THIS
EVENING FOR THE FOLLOWING ZONES: COKE...FISHER...HASKELL...
IRION...JONES...NOLAN...RUNNELS...STERLING...TAYLOR...TOM GREEN.

&&

CRD/07
Hazardous weather outlook, May 7, 3:13 PM CDT, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
313 PM CDT SAT MAY 7 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-082015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
313 PM CDT SAT MAY 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ELEVATED FIRE DANGER CONDITIONS WILL CONTINUE THROUGH THIS
EVENING...DUE TO LOW HUMIDITIES AND GUSTY WINDS. ALTHOUGH
CRITICAL READINGS WILL NOT LIKELY BE REACHED...CAUTION SHOULD
STILL BE EXERCISED TO PREVENT ACCIDENTAL WILDFIRES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

INCREASING SOUTHWEST WINDS...LOW RELATIVE HUMIDITIES AND HOT
TEMPERATURES WILL BRING ELEVATED TO CRITICAL FIRE WEATHER
CONDITIONS TO WEST CENTRAL TEXAS SUNDAY INTO EARLY NEXT
WEEK...ESPECIALLY WEST OF A LINE FROM HASKELL...TO SAN
ANGELO...TO SONORA. A FIRE WEATHER WATCH IS IN EFFECT FOR THE
WESTERN BIG COUNTRY AND MOST OF THE CONCHO VALLEY SUNDAY
AFTERNOON. CAUTION SHOULD BE EXERCISED THROUGHOUT THIS PERIOD BY
AREA RESIDENTS TO PREVENT ACCIDENTAL WILDFIRES.

AHEAD OF THE DRYLINE ON SUNDAY AFTERNOON...ISOLATED THUNDERSTORMS
WILL BE POSSIBLE. IF STORMS DO DEVELOP...THEY WILL HAVE THE
POTENTIAL OF REACHING SEVERE LEVELS.. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in Texas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.